Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

July 29, 2007Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2007, 2:34 PM MST for Mohave County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2007, 2:34 PM MST (21:34 UTC)
Expired
Jul 29, 2007, 3:15 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:50 PM MSTTSTM WND GST 6039 E Kingman, AZESTIMATED WIND GUST TO 60 MPH...WITH SUSTAINED OF 40 MPH. PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 292135
SVRVEF
AZC015-292215-
/O.NEW.KVEF.SV.W.0016.070729T2134Z-070729T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM MST SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST.

* AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES SOUTHEAST OF PEACH SPRINGS TO 23 MILES SOUTH OF PEACH 
  SPRINGS...AND WERE MOVING WEST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSTATE 40 BETWEEN THE HIGHWAY 93 SOUTH EXIT AND THE YAVAPAI 
  COUNTY LINE THROUGH 315 PM MST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3553 11332 3510 11334 3513 11374 3555 11353

$$

MORGAN
2 follow-up statements
000 
WWUS55 KVEF 292155
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 PM PDT SUN JUL 29 2007

AZC015-292215-
/O.CON.KVEF.SV.W.0016.000000T0000Z-070729T2215Z/
MOHAVE AZ-
255 PM MST SUN JUL 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 16 MILES EAST OF VALENTINE TO 16 MILES SOUTHEAST OF 
VALENTINE...MOVING WEST AT 10 MPH. AT 250 PM...A TRAINED SPOTTER 
REPORTED WIND GUSTS TO 60 MPH...PEA SIZE HAIL COVERING THE 
GROUND...AND VERY HEAVY RAIN.

SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSTATE 40 BETWEEN THE HIGHWAY 93 SOUTH EXIT AND THE YAVAPAI 
  COUNTY LINE THROUGH 315 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3553 11332 3510 11334 3513 11374 3555 11353

$$

MORGAN
000 
WWUS55 KVEF 292212
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM PDT SUN JUL 29 2007

AZC015-292221-
/O.EXP.KVEF.SV.W.0016.000000T0000Z-070729T2215Z/
MOHAVE AZ-
311 PM MST SUN JUL 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY EXPIRES
AT 315 PM MST...

AT 310 PM MST...RADAR INDICATED THAT THE THUNDERSTORM COMPLEX 
BETWEEN INTERSTATE 40 AND HIGHWAY 66 OVER EASTERN MOHAVE COUNTY WAS 
BEGINNING TO WEAKEN. THEREFORE...THE SEVERE THUNDERSTORM WARNING 
WILL BE ALLOWED TO EXPIRE.

HEAVY RAIN IS STILL A THREAT...AND A FLASH FLOOD WARNING REMAINS IN 
EFFECT UNTIL 430 PM.

IN ADDITION...A NEW STORM WAS DEVELOPING ON HIGHWAY 66 BETWEEN 
VALENTINE AND PEACH SPRINGS. THIS STORM IS BEING MONITORED CLOSELY 
FOR POSSIBLE WARNINGS.

LAT...LON 3553 11332 3510 11334 3513 11374 3555 11353

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:31 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 9:31 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
931 AM PDT SUN JUL 29 2007

.UPDATE...CURRENT FORECAST LOOKS RIGHT ON TRACK SO NO CHANGES
PLANNED. MSAS HAS ANALYZED A HIGH OVER SOUTHERN NEVADA AND EXPECT
THAT TO MOVE EAST NORTHEAST TODAY. IN THE MEANTIME A FLASH FLOOD
WATCH WILL BE VALID FOR MAINLY MOHAVE COUNTY THROUGH 10 PM. EXPECT
SOUTHEAST FLOW ACROSS THAT AREA DUE TO THE INFLUENCE OF AN UPPER
LEVEL LOW IN SOUTHERN NEW MEXICO PUSHING MONSOON MOISTURE THIS
WAY. THE BEST INSTABILITY IS ALSO EXPECTED IN THAT AREA WITH
PLENTY OF DAYTIME HEATING TO GET THUNDERSTORMS STARTED. AT 16Z A FORECAST
SOUNDING OVER KINGMAN HAD LI/S -5.4 AND CAPE OF 2700+J/KG...MAKING
THE AREA UNSTABLE AND PRIME FOR STORMS.

&&

.PREV DISCUSSION... /ISSUED 355 AM PDT SUN JUL 29 2007/

.SYNOPSIS...A BRIEF DRYING TREND OVER SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA WILL LIMIT THUNDERSTORM DEVELOPMENT TODAY. MOIST AND
UNSTABLE AIR WILL REMAIN OVER NORTHWEST ARIZONA FOR SCATTERED
THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN. THE MONSOONAL
SOUTHEAST FLOW WILL GRADUALLY REDEVELOP MONDAY AND TUESDAY BRINGING
ADDITIONAL MOISTURE AND INCREASING THUNDERSTORM COVERAGE ACROSS THE
REGION EARLY IN THE WEEK.
&&

.SHORT TERM...ISOLATED NOCTURNAL THUNDERSTORMS HAVE BEEN PERSISTING
OVER MOHAVE COUNTY AND WERE APPARENTLY INITIATED BY DISTURBANCES
ROTATING AROUND THE LEADING EDGE OF A BROAD EASTERLY WAVE PUSHING
INTO EASTERN ARIZONA. THIS FEATURE SHOULD BRING ADDITIONAL
DISTURBANCES ACROSS NORTHWEST ARIZONA TODAY WHILE THE AIRMASS
REMAINS MOIST AND UNSTABLE. CLEARING EAST OF THE MOHAVE COUNTY LINE
MAY LEAD TO ENOUGH BREAKS IN THE CLOUDS THIS MORNING TO ALLOW DECENT
SURFACE HEATING WHICH WILL ENHANCE CONVECTIVE DEVELOPMENT. A FLASH
FLOOD WATCH HAS BEEN ISSUED TODAY AND THIS EVENING FOR MOHAVE COUNTY
AND THE PORTION OF THE COLORADO RIVER VALLEY FROM NEEDLES TO LAKE
HAVASU. DRIER AIR APPEARS TO HAVE INFILTRATED SOUTHERN NEVADA AND
SURFACE OBSERVATIONS SATURDAY EVENING SHOWED DEWPOINTS DOWN INTO THE
MID 40S AROUND LAS VEGAS BEFORE SHALLOW OUTFLOW BOUNDARIES PUSHED
READINGS BACK INTO THE MID 50S EARLY THIS MORNING. THE GFS PLACES
THE UPPER LEVEL HIGH CIRCULATION ALONG THE NEVADA/UTAH BORDER TODAY
WHICH WILL HOLD THE DRIER AIR ACROSS SOUTHERN NEVADA ALONG WITH INYO
AND WESTERN SAN BERNARDINO COUNTIES TODAY. MONSOONAL MOISTURE IS
THEN FORECAST TO GRADUALLY INCREASE MONDAY AND TUESDAY AS THE LOW
AND MID LEVEL FLOW TURNS MORE EAST TO SOUTHEAST. THUNDERSTORM
COVERAGE SHOULD INCREASE WITH THIS TREND AND IS REFLECTED IN THE
FORECAST.

.LONG TERM...LATEST MODEL RUNS ARE NOT SO CLEAR ABOUT CENTERING HIGH
OVER THE FOUR CORNERS AS THEY HAVE OVER THE LAST 4 OR SO DAYS.
ENSEMBLE MEAN HOWEVER DOES AND THUS MADE NO CHANGES TO PRECIPITATION
FORECAST AND HARDLY ANY AT ALL TO OTHER PARAMETERS. WEDNESDAY AND
THURSDAY WILL SEE THE BEST CHANCE FOR THUNDERSTORM ACTIVITY AS THE
CIRCULATION WILL BRING IN A RECHARGE OF MOISTURE THEN FROM THE
SOUTHEAST. THE WEEKEND LOOKS TO BE A DRYING PERIOD IN SOUTHWEST FLOW
AND HENCE A DROP IN THE AMOUNT AND COVERAGE IN THE POP FORECAST.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM ACTIVITY IS EXPECTED OVER
SPRING/SHEEP RANGES ALONG WITH THE PEACH SPRINGS AND MORMON MESA
CORRIDORS FROM LATE MORNING THROUGH LATE EVENING. THUNDERSTORMS IN
THE VALLEY ARE NOT EXPECTED...HOWEVER IT IS POSSIBLE FOR OUTFLOW
BOUNDARIES FROM THUNDERSTORMS IN WESTERN ARIZONA TO MOVE INTO THE
VALLEY AND BRING GUSTY EAST TO SOUTHEAST WINDS. TIMING ON THIS...IF
IT HAPPENS...WILL HAVE WAIT UNTIL THEY FORM AND MOVE INTO THE AREA

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED TODAY...WITH SOME INCREASE IN COVERAGE EXPECTED ON MONDAY.
OUTSIDE OF STORMS...WINDS WILL GENERALLY BE 15 KNOTS OR LESS.
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001>003.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ527.
&&

81/ADAIR/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 6:00 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PDT SUN JUL 29 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-301300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
600 AM PDT SUN JUL 29 2007 /600 AM MST SUN JUL 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST ARIZONA TODAY
THROUGH THIS EVENING BRINGING THE THREAT OF HEAVY RAIN AND
POSSIBLE FLASH FLOODING WITH THE STRONGEST STORMS. A FLASH FLOOD
WATCH HAS BEEN ISSUED FROM 10 AM THIS MORNING THROUGH THIS EVENING
FOR MOHAVE COUNTY ARIZONA AND THE COLORADO RIVER VALLEY FROM
NEEDLES TO LAKE HAVASU. THERE WILL ALSO BE THE POTENTIAL FOR
DAMAGING WINDS AND HAIL WITH A FEW THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST FLOW WILL REDEVELOP AND BRING ADDITIONAL MONSOONAL
MOISTURE TO THE ENTIRE REGION EARLY IN THE COMING WEEK LEADING TO
INCREASING THUNDERSTORM COVERAGE. ISOLATED FLASH FLOODING WILL
REMAIN THE MAIN HAZARDOUS WEATHER THREAT WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER PER STANDARD PROCEDURE.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:04 PM MSTSevere Thunderstorm WarningVEFMohave26 min
Jul 28, 5:52 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Jul 28, 6:42 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Jul 28, 7:44 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 29, 3:14 AM MSTFlash Flood WatchVEFMohave17 hr
Jul 29, 2:40 PM MSTFlash Flood WarningVEFMohave110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.